NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why is high-flow oxygen often humidified?

  1. ATo cool the patient's temperature
  2. BTo add medicine to the oxygen
  3. CTo make the oxygen more concentrated before it reaches the lungs
  4. DTo stop the airways and secretions from drying out
2.Nursing fundamentalsHard

A patient has a temperature of 38.7 °C and a white cell count of 18 × 10⁹/L (18,000/mm³). What do these findings most suggest?

  1. AA low risk of infection because the count is high
  2. BDehydration only
  3. CA normal post-meal result
  4. DAn infection or significant inflammation
3.Infection control & patient safetyMedium

A nurse receives a verbal order by telephone. What is the safest practice?

  1. ARemember it and write it down at the end of the shift
  2. BCarry it out without recording it
  3. CWrite it down and read it back to the prescriber
  4. DAsk a colleague to listen in and remember it as well
4.Infection control & patient safetyHard

During a urinary catheter insertion with sterile technique, the catheter tip touches the patient’s thigh. What should the nurse do?

  1. AContinue, because the thigh was cleaned
  2. BRinse the tip with sterile water and then continue
  3. CDiscard the catheter and use a new sterile one
  4. DWipe the tip with an antiseptic and continue
5.Prioritization & delegationMedium

On a mixed medical unit, which patient should the nurse see first?

  1. AA patient with a mild tension headache who is asking for acetaminophen
  2. BA patient with hypertension whose blood pressure is 136/84 mmHg
  3. CA patient with depression who has given away his belongings and has a suicide plan
  4. DA patient asking for written information about tomorrow’s discharge
6.Prioritization & delegationHard

A medical-unit nurse is floated to intensive care and given a patient on a ventilator, which the nurse has never managed. What is the best response?

  1. ATell the charge nurse about the gap, accept tasks within competence and ask for support
  2. BRefuse to work and go home, because the assignment is unsafe
  3. CAccept the full assignment without comment to avoid conflict
  4. DLeave the intensive care unit and go back to the medical unit without telling anyone
7.Clinical nursingMedium

A nurse gives a patient analgesia for post-operative pain. What should be done next?

  1. AGive a second analgesic straight away just in case
  2. BAssume the pain has gone if the patient is quiet and has their eyes closed
  3. CWait until the next shift before asking the patient about the pain
  4. DReassess the pain and any side effects once the drug has had time to work
8.Clinical nursingHard

A patient with stress incontinence is taught self-care. Which statement shows a need for further teaching?

  1. A"I'll cut down on caffeine."
  2. B"I'll do my pelvic floor exercises every day."
  3. C"I'll try to lose some weight if I can."
  4. D"I'll drink as little as possible so I don't leak."
9.Lab values & electrolytesMedium

When should a blood sample for a digoxin level be drawn to be interpreted correctly?

  1. AAt least 6–8 hours after a dose, often just before the next one
  2. BWithin 30 minutes after an oral dose to show the peak level
  3. COnly after a meal, because food is needed for absorption
  4. DAt any time, because digoxin levels do not change during the day
10.Lab values & electrolytesHard

A patient stopped long-term prednisone suddenly a week ago. Now: blood pressure 78/46 mm Hg, sodium 128 mEq/L, potassium 4.6 mEq/L, glucose 58 mg/dL (3.2 mmol/L). Which condition is most likely?

  1. AAcute adrenal insufficiency (adrenal crisis)
  2. BSyndrome of inappropriate ADH (SIADH)
  3. CCushing syndrome from steroid excess
  4. DPrimary hyperaldosteronism (Conn syndrome)
11.PharmacologyMedium

How is adenosine given for supraventricular tachycardia?

  1. AAs a tablet under the tongue
  2. BAs an intramuscular injection into the outer thigh muscle
  3. CAs a slow infusion over one hour
  4. DAs a rapid IV push followed by a fast saline flush
12.PharmacologyHard

A patient taking co-trimoxazole develops fever, a spreading blistering rash and painful mouth sores. What is the most likely diagnosis?

  1. AA mild rash that will settle; continue the drug and give moisturiser
  2. BSunburn caused by the drug; advise sunscreen only
  3. COral thrush; start an antifungal and continue the antibiotic
  4. DStevens–Johnson syndrome; stop the drug and get urgent medical care
13.Med-surg: cardiovascular & respiratoryMedium

A patient on warfarin has started eating large spinach and kale salads every day. What is the main concern?

  1. AThe extra vitamin K may lower the INR
  2. BThe extra vitamin K may raise the INR
  3. CThere is no interaction between food and warfarin
  4. DGreen vegetables damage the liver on warfarin
14.Med-surg: cardiovascular & respiratoryHard

Which task for a stable patient with heart failure can the registered nurse most appropriately delegate to a healthcare assistant (unlicensed assistive personnel)?

  1. AMeasuring and recording the morning weight
  2. BDeciding whether to give the furosemide dose
  3. CAssessing lung sounds for new crackles
  4. DTeaching the patient about a low-salt diet
15.Med-surg: neuro, endocrine & renalMedium

What is the main purpose of continuous bladder irrigation after a transurethral resection of the prostate (TURP)?

  1. ATo treat a urinary infection after the operation
  2. BTo stop blood clots from blocking the catheter
  3. CTo give the patient extra fluids
  4. DTo measure the size of the bladder
16.Med-surg: neuro, endocrine & renalHard

Which nursing care is important for a patient receiving mannitol for raised intracranial pressure?

  1. AClamping the catheter to keep fluid in the body
  2. BGiving the drug orally with meals to reduce nausea
  3. CClose monitoring of urine output, sodium and osmolality
  4. DStopping the fluid balance chart during treatment
17.Med-surg: GI, perioperative & oncologyMedium

Which food advice reduces the risk of blockage with a new ileostomy?

  1. AEat plenty of nuts and seeds from day one
  2. BDrink very little fluid to keep the output thick
  3. CChew well, and bring in fibrous foods slowly
  4. DSwallow food quickly without chewing much
18.Med-surg: GI, perioperative & oncologyHard

A patient with diabetes has a foot ulcer. A sterile probe touches bone at the base of the ulcer. What should the nurse suspect?

  1. AVenous insufficiency
  2. BSimple dry skin
  3. COsteomyelitis
  4. DA healing category 1 ulcer
19.Maternity & obstetric nursingMedium

A woman with a normal pre-pregnancy BMI asks how much weight she should gain. Which range do the widely used US Institute of Medicine guidelines recommend?

  1. AAbout 2 to 4 kg
  2. BAbout 18 to 23 kg
  3. CAbout 5 to 9 kg
  4. DAbout 11.5 to 16 kg
20.Maternity & obstetric nursingHard

A term newborn has rapid breathing at 2 hours after a caesarean without labour. Saturation is normal, there is no fever and the chest X-ray shows fluid in the fissures. What is the most likely diagnosis?

  1. ANeonatal pneumonia with sepsis
  2. BTransient tachypnoea of the newborn
  3. CRespiratory distress syndrome of prematurity
  4. DMeconium aspiration syndrome
21.Pediatric nursingMedium

Why is hearing screening done in the newborn period?

  1. ABecause hearing loss always causes balance problems
  2. BTo diagnose ear infections before discharge
  3. CTo check whether the baby will need glasses later in childhood
  4. DEarly detection allows support that protects language development
22.Pediatric nursingHard

The 7-year-old brother of a child with cancer has started misbehaving at school. What is the most likely explanation?

  1. AIt is unrelated to the illness and is normal for his age
  2. BHe has developed attention deficit hyperactivity disorder and needs medicine
  3. CHe may feel worried, jealous or left out and needs attention and information
  4. DHe is copying behaviour from other children in his class
23.Mental health nursingMedium

A patient with borderline personality disorder has made superficial cuts to her arm on the ward. What is the most appropriate nursing response?

  1. AGive her a lot of extra attention for the rest of the day
  2. BIgnore the wounds completely so as not to reinforce the self-harming behaviour in any way
  3. CScold her for breaking the ward rules and remove all her privileges
  4. DTreat the wounds in a calm, matter-of-fact way and assess her current risk and feelings
24.Mental health nursingHard

A patient with alcohol dependence is confused, unsteady on his feet and has abnormal eye movements. Why is it urgent to give thiamine?

  1. AThiamine quickly lowers the blood alcohol level
  2. BThiamine will make him dislike the taste of alcohol in the future, which helps prevent a relapse
  3. CThiamine prevents all alcohol withdrawal seizures
  4. DWernicke's encephalopathy can be reversed if treated early, but may otherwise lead to permanent Korsakoff syndrome
25.Nursing math & unit conversionsMedium
1234567891011129:15 PM?20:1521:1522:1509:15

Practice exercise (made-up values, not clinical guidance). A dose is charted at 9:15 PM. Which entry is the same time on the 24-hour clock? Click it.

9:15 PM
  1. 120:15
  2. 221:15
  3. 322:15
  4. 409:15
26.Nursing math & unit conversionsHard
00:0021:4005:25t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:40 and finishes at 05:25 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

21:4005:25
t = h
27.Dosage calculationsMedium
43 kgBSA = 1.31 m²50 mg/m²D = ? mg

A patient weighing 43 kg has a body surface area of 1.31 m². The prescription is 50 mg/m². Find the dose D in mg.

43 kgBSA = 1.31 m²50 mg/m²
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 9500 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

9500 units10000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL5 h? gtt/min

Infuse 500 mL over 5 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL5 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
1000 mg100 mL8 mL/h? mg/h

A bag contains 1000 mg of a drug in 100 mL and runs at 8 mL/h. How many milligrams per hour D does the patient receive?

1000 mg/100 mL8 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin20 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 250 mL runs at 20 mL/h. How many units per hour D does the patient receive?

100 units/250 mL20 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h67 kg5 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 67 kg has an order for nitroglycerin at 5 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL5 mcg/min67 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly120 mLjuice200 mLsoup180 mLice chips100 mLIV infusion60 mL/h × 8 hIV antibiotic1 × 100 mLurine150 mLurine425 mLurine325 mLurine300 mLwound drain110 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

jelly: 120 mLjuice: 200 mLsoup: 180 mLice chips: 100 mLIV infusion: 60 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL75 mL/hstart 11:3013:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 11:30 and runs by pump at 75 mL/h. How many mL V are left in the bag at 13:30?

1000 mL75 mL/h11:30 → 13:30
V = mL
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: very limited; nutrition: very poor; friction and shear: potential problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 160/min, no response to stimulation, some flexion of the arms and legs and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium
pH7.357.457.55PaCO₂mmHg354550HCO₃⁻mmol/L222642uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.55, PaCO₂ 50 mmHg (6.7 kPa) and HCO₃⁻ 42 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.55PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 42 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.19PaCO₂mmHg354538HCO₃⁻mmol/L222614appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.19, PaCO₂ 38 mmHg (5.1 kPa), HCO₃⁻ 14 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.19PaCO₂ 38 mmHg (5.1 kPa)HCO₃⁻ 14 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIthird-degree (complete) AV blockatrial fibrillationsecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2third-degree (complete) AV block
  3. 3atrial fibrillation
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: D · To stop the airways and secretions from drying out

Why this is the answer

Dry gas at high flow dries the mucous membranes and thickens secretions. Humidification keeps the airways moist and secretions easier to clear.

Answer

D · To stop the airways and secretions from drying out
2.Nursing fundamentals

Answer: D · An infection or significant inflammation

Why this is the answer

A raised white cell count with fever usually means the body is fighting an infection or major inflammation. The nurse reports it and looks for the source, including sepsis.

Answer

D · An infection or significant inflammation
3.Infection control & patient safety

Answer: C · Write it down and read it back to the prescriber

Why this is the answer

Writing the order down and reading it back confirms that it was heard correctly. Verbal orders are limited to urgent situations according to policy and are signed by the prescriber later.

Answer

C · Write it down and read it back to the prescriber
4.Infection control & patient safety

Answer: C · Discard the catheter and use a new sterile one

Why this is the answer

Once a sterile item touches a non-sterile surface, it is contaminated and is replaced. Inserting a contaminated catheter brings bacteria into the bladder and increases the risk of urinary tract infection.

Answer

C · Discard the catheter and use a new sterile one
5.Prioritization & delegation

Answer: C · A patient with depression who has given away his belongings and has a suicide plan

Why this is the answer

Giving away belongings and having a plan are warning signs of suicide, an immediate safety threat. The other patients are stable and their needs can wait.

Answer

C · A patient with depression who has given away his belongings and has a suicide plan
6.Prioritization & delegation

Answer: A · Tell the charge nurse about the gap, accept tasks within competence and ask for support

Why this is the answer

A nurse should clearly state the limits of their competence and ask for an assignment or support that keeps patients safe. Leaving without handover would be patient abandonment.

Answer

A · Tell the charge nurse about the gap, accept tasks within competence and ask for support
7.Clinical nursing

Answer: D · Reassess the pain and any side effects once the drug has had time to work

Why this is the answer

The effect of analgesia should be reassessed when it is expected to work, with side effects such as sedation and breathing checked. The result is documented and the plan adjusted.

Answer

D · Reassess the pain and any side effects once the drug has had time to work
8.Clinical nursing

Answer: D · "I'll drink as little as possible so I don't leak."

Why this is the answer

Restricting fluids concentrates urine, irritates the bladder and risks dehydration and infection. Pelvic floor exercises, weight loss and reducing caffeine are recommended measures.

Answer

D · "I'll drink as little as possible so I don't leak."
9.Lab values & electrolytes

Answer: A · At least 6–8 hours after a dose, often just before the next one

Why this is the answer

Digoxin distributes slowly from blood to tissues, so a sample taken too soon after a dose is falsely high. Levels are drawn at least 6–8 hours after a dose, commonly as a trough before the next dose.

Answer

A · At least 6–8 hours after a dose, often just before the next one
10.Lab values & electrolytes

Answer: A · Acute adrenal insufficiency (adrenal crisis)

Why this is the answer

Long-term glucocorticoids suppress the body's own cortisol production; stopping them suddenly can cause adrenal crisis. Lack of cortisol causes hypotension, hyponatremia and hypoglycemia. Aldosterone is usually still made, so potassium is often normal; high potassium suggests primary adrenal failure. Treatment is IV hydrocortisone and fluids as prescribed.

Answer

A · Acute adrenal insufficiency (adrenal crisis)
11.Pharmacology

Answer: D · As a rapid IV push followed by a fast saline flush

Why this is the answer

Adenosine must reach the heart quickly, so it is pushed rapidly into a large vein and flushed. Patients are warned about brief flushing, chest tightness and a short pause in the heartbeat.

Answer

D · As a rapid IV push followed by a fast saline flush
12.Pharmacology

Answer: D · Stevens–Johnson syndrome; stop the drug and get urgent medical care

Why this is the answer

Stevens–Johnson syndrome is a severe drug reaction with skin blistering and mucosal involvement. Sulfonamides are a common cause, and the drug must be stopped immediately.

Answer

D · Stevens–Johnson syndrome; stop the drug and get urgent medical care
13.Med-surg: cardiovascular & respiratory

Answer: A · The extra vitamin K may lower the INR

Why this is the answer

A sudden increase in vitamin K intake can reduce the INR and increase clot risk. Patients do not have to avoid these foods but should keep their intake consistent and tell the anticoagulation service about big dietary changes.

Answer

A · The extra vitamin K may lower the INR
14.Med-surg: cardiovascular & respiratory

Answer: A · Measuring and recording the morning weight

Why this is the answer

Weighing a stable patient is a routine, measurable task that can be delegated, with the result reported to the nurse. Assessment, patient teaching and clinical decisions about medicines require the registered nurse's judgement and cannot be delegated.

Answer

A · Measuring and recording the morning weight
15.Med-surg: neuro, endocrine & renal

Answer: B · To stop blood clots from blocking the catheter

Why this is the answer

After TURP, the raw prostate bed bleeds, and clots can block the catheter and cause retention and bladder spasms. Continuous irrigation through a three-way catheter keeps the drainage flowing.

Answer

B · To stop blood clots from blocking the catheter
16.Med-surg: neuro, endocrine & renal

Answer: C · Close monitoring of urine output, sodium and osmolality

Why this is the answer

Mannitol draws water out of the brain into the blood and is excreted by the kidneys, causing a large diuresis. Monitoring for dehydration, hypotension, electrolyte disturbance and high osmolality is required, and a urinary catheter is usually needed.

Answer

C · Close monitoring of urine output, sodium and osmolality
17.Med-surg: GI, perioperative & oncology

Answer: C · Chew well, and bring in fibrous foods slowly

Why this is the answer

Fibrous foods such as nuts, sweetcorn, dried fruit and fruit skins can form a bolus that blocks the narrow stoma. Chewing thoroughly, introducing these foods slowly and drinking enough fluid reduce the risk. Symptoms of blockage include cramping, a swollen stoma and no output.

Answer

C · Chew well, and bring in fibrous foods slowly
18.Med-surg: GI, perioperative & oncology

Answer: C · Osteomyelitis

Why this is the answer

A positive probe-to-bone test in a diabetic foot ulcer strongly suggests osteomyelitis. Imaging, bone samples, prolonged antibiotics and specialist foot team care are usually needed.

Answer

C · Osteomyelitis
19.Maternity & obstetric nursing

Answer: D · About 11.5 to 16 kg

Why this is the answer

For a normal BMI, the US Institute of Medicine (National Academy of Medicine) recommends a total gain of about 11.5 to 16 kg (25 to 35 lb), more for underweight women and less for women with obesity. The UK has no official target range; NICE focuses on healthy eating and activity.

Answer

D · About 11.5 to 16 kg
20.Maternity & obstetric nursing

Answer: B · Transient tachypnoea of the newborn

Why this is the answer

Transient tachypnoea is common after caesarean birth without labour. Supportive care is usually enough, but infection must be considered if the baby becomes unwell or fails to improve.

Answer

B · Transient tachypnoea of the newborn
21.Pediatric nursing

Answer: D · Early detection allows support that protects language development

Why this is the answer

Permanent hearing loss is often not obvious in babies. Screening allows diagnosis and support, such as hearing aids, within the first months, which greatly improves speech and language outcomes.

Answer

D · Early detection allows support that protects language development
22.Pediatric nursing

Answer: C · He may feel worried, jealous or left out and needs attention and information

Why this is the answer

Siblings of seriously ill children often feel neglected, anxious, guilty or jealous and may show this through behaviour changes. Family-centred care includes giving siblings age-appropriate information, involvement and time with parents.

Answer

C · He may feel worried, jealous or left out and needs attention and information
23.Mental health nursing

Answer: D · Treat the wounds in a calm, matter-of-fact way and assess her current risk and feelings

Why this is the answer

Wounds need care, and self-harm requires risk assessment. A calm, non-judgemental response avoids both punishment and unintended reinforcement, and helps the patient explore triggers and safer coping.

Answer

D · Treat the wounds in a calm, matter-of-fact way and assess her current risk and feelings
24.Mental health nursing

Answer: D · Wernicke's encephalopathy can be reversed if treated early, but may otherwise lead to permanent Korsakoff syndrome

Why this is the answer

Wernicke's encephalopathy is an emergency caused by thiamine deficiency. Prompt high-dose thiamine can reverse it, but delay can lead to Korsakoff syndrome with lasting memory loss, or death.

Answer

D · Wernicke's encephalopathy can be reversed if treated early, but may otherwise lead to permanent Korsakoff syndrome
25.Nursing math & unit conversions

Answer: 21:15

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

9 PM → 9 + 12 = 21

Answer

21:15

Answer

21:15
26.Nursing math & unit conversions

Answer: t = 7.75 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:40 → 24:00 = 140 min

After midnight

00:00 → 05:25 = 325 min

Total

140 + 325 = 465 min
t = 465/60 = 7.75 h

Answer

t = 7.75 h
27.Dosage calculations

Answer: D = 65.5 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 50·1.31 = 65.5 mg

Answer

D = 65.5 mg
28.Dosage calculations

Answer: V = 0.95 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 9500/10000 = 0.95 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.95 mL
29.IV infusion rates

Answer: R = 17 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 500·10/300 = 16.67 ≈ 17 gtt/min

Answer

R = 17 gtt/min

At the bedside you round to the nearest whole drop: 17 gtt/min.

30.IV infusion rates

Answer: D = 80 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

1000/100 = 10 mg/mL

Dose rate

D = 10·8 = 80 mg/h

Answer

D = 80 mg/h
31.Pediatric & critical-care dosing

Answer: D = 8 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/250 = 0.4 units/mL

Units per hour

D = 20·0.4 = 8 units/h

Answer

D = 8 units/h
32.Pediatric & critical-care dosing

Answer: R = 3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

5·60 = 300 mcg/h

Pump rate

R = 300/100 = 3 mL/h

Answer

R = 3 mL/h
33.IV fluids & fluid balance

Answer: I = 1130 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 200 + 180 = 500 mL
ice chips: 100/2 = 50 mL
IV infusion: 60·8 = 480 mL
IV antibiotic: 1·100 = 100 mL
I = 1130 mL

Answer

I = 1130 mL
34.IV fluids & fluid balance

Answer: V = 850 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

11:30 → 13:30 = 2 h

Volume infused

75·2 = 150 mL

Volume left

V = 1000 − 150 = 850 mL

Answer

V = 850 mL
35.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: very limited → 2
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 4 + 4 + 4 + 2 + 1 + 2 = 17

Answer

B = 17
36.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 160/min → 2
Grimace: no response to stimulation → 0
Activity: some flexion of the arms and legs → 1
Respiration: good breathing with a strong cry → 2

Add

APGAR = 1 + 2 + 0 + 1 + 2 = 6

Interpretation

6 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.55: alkalaemia (above 7.45)
PaCO₂ 50 mmHg: high (35–45)
HCO₃⁻ 42 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·14 + 8 = 29 → 27–31 mmHg

Compare

measured: 38 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: ventricular rate = 75 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

ventricular rate = 75 bpm
40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.20 → 0.34 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions